Stochastic Model for Predicting Subsidence

by Arnold L. Sweet,
John L. Bogdanoff,

Serial Information: Journal of the Engineering Mechanics Division, 1965, Vol. 91, Issue 2, Pg. 21-46

Document Type: Journal Paper


A stochastic model for predicting the subsidence of a granular medium is presented. The mathematics prove amenable in the case of small subsidence, and explicit expressions for the average subsidence, and variance of the subsidence, are derived, as functions of the statistics of the particle size distribution and the angle of repose of the medium under consideration. Time is eliminated as a variable by examining the subsidence only after motion has ceased. The analogy of this problem to certain results in the theory of Brownian motion is explained in terms of this model.

Subject Headings: Land subsidence | Particle size distribution | Motion (dynamics) | Mathematical models | Stochastic processes | Granular materials | Case studies | Statistics

Services: Buy this book/Buy this article


Return to search